Hail, Jackson
- When
- April 9, 1:53 AM CST
- Where
- Jackson County, 1.19 mi W of Pascagoula
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.370, -88.550
Golf ball sized hail fell in Pascagoula. The report was received via social media.
A stalled frontal boundary became the focus of a line of strong to severe thunderstorms across the area. This line was long-lived and produced dozens of reports of wind damage, flash flooding and even multiple house fires caused by lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A stalled frontal boundary became the focus of a line of strong to severe thunderstorms across the area. This line was long-lived and produced dozens of reports of wind damage, flash flooding and even multiple house fires caused by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 8, 11:27 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service New Orleans LA 1227 AM CDT Fri Apr 9 2021 .AVIATION...06 TAF Package...Low cigs have begun to impact numerous terminals and will likely continue until few hours after sunrise. Expect most if not all terminal to deal with cigs between 600 and 1500 feet this morning. BTR may be the one hold out. As for fog, still not overly impressed with the threat but will hold onto 3sm at MCB between 09-14z. SHRA coverage should slowly increase through the night and there may even be a few TSRA but confidence is not high enough to have prevailing SHRA this morning but convection will likely impact some terminals today and this afternoon. /CAB/ && .PREV DISCUSSION... /issued 940 PM CDT Thu Apr 8 2021/ UPDATE...Already seeing showers developing south of the SELA coast. This is in response to increasing isentropic lift already, likely in the 295-300 K level. This should expand inland after midnight and then continue to the north through the morning hours. The isentropic lift doesn't appear to be that strong but should be enough to get a few thunderstorms to develop. Also looks like the nose of the h85 theta e ridge and slightly increasing LL jet will slide right into SELA and southwest MS during the early morning hours. This all suggest that activity should generally increase in coverage some but most of the more recent CAMS are rather dry for tonight and tomorrow with the exception of coastal MS. Given the trend in radar and the thought that the models are slightly under doing the activity we did increase PoPs a little for overnight. The other concern is fog. There is a boundary that has been slowly working north across the northern half of the CWA and appears to be slowing considerably now over southern MS. This boundary could provide a good setup for fog as locations north of the 10/12 corridor are still able to cool into 60s, locations along and south of the 10/12 corridor have seen dewpoints jump significantly and low likely will be in the upper 60s to lower 70s in those areas. SREF and even some of the MOS guidance are favorable with respect to fog and we did add fog to the forecast however, not really confident we will see anything more than areas of light fog with maybe some patchy fog. Part of that is cloud cover. Already a lot of cirrus sliding over the area from storms in east TX. This along with likely increasing low clouds should keep dense fog out of reach. /CAB/ PREV DISCUSSION... /issued 642 PM CDT Thu Apr 8 2021/ AVIATION...00z TAF Package...All terminals are currently in VFR status and this will likely persist through the evening but around 8/9z low level moisture will quickly surge back to the north. This along with increasing LL winds should lead to stratus building in across the region with most of the terminals dropping into MVFR status after 9z. A few locations may even drop into IFR status. Convection if there is any during the day tomorrow will likely hold off till the afternoon hours. /CAB/ PREV DISCUSSION... /issued 311 PM CDT Thu Apr 8 2021/ SYNOPSIS... High pressure ridge to the east of Florida extends westward into the eastern Gulf of Mexico this afternoon. Stacked low pressure under a negatively tilted upper low over Iowa has an occluded front across western Indiana southwestward to about Interstate 20, then westward to another low pressure in Texas. This morning's convection pulled drier air into the area, dropping dew points into the 50s (and even upper 40s in a few places) and lower 60s early this afternoon. Don't have to go too far offshore to find dew points in the upper 60s to mid 70s. Most mid-afternoon temperatures ranged from the mid 70s to lower 80s under partly to mostly sunny skies. SHORT TERM (through Saturday night)... As winds return to an onshore component in most areas by later this evening, moisture levels will again increase with dew points in the mid and upper 60s by sunrise Friday. A weak impulse riding through the southern stream has the potential to produce scattered convection over eastern portions of the area prior to sunrise. A stronger impulse will approach the area Friday afternoon into Friday night. Scattered convection could again break out late Friday afternoon, mainly across the northern half of the area. While areal coverage may be somewhat lacking during the afternoon hours, steep mid-level lapse rates (near 8C/km) and wet bulb zero levels near 10k feet, would indicate the potential for large hail with any storms that do develop. The more widespread threat is expected to occur Friday night into early Saturday as the main impulse passes just to the north of the area. This is likely to develop into a more organized cluster of storms that should move east-southeastward late Friday night. All modes of severe weather will be possible with this cluster, especially if we get isolated supercells in advance of the cluster. Heavy rain will also be a concern with the potential for another 2-3 inches of rain on top of what occurred early this morning. Some question as to where the effective boundary ends up on Saturday, with some solutions keeping the boundary along the Interstate 10/12 corridors. Will hold at least some threat of severe weather through the morning hours on Saturday, with still mention of convection during the afternoon, mainly across the south and east. Will trend toward the warmer end of guidance for temperatures, as the warm, moist airmass returns tonight and we do expect at least some sunshine on Friday. Will trend closer to the MAV/ECM guidance as we get into Saturday and Saturday night. Would note, however, that the eventual location of the boundary provides at least some potential for a shift in the temperature forecast toward the end of the forecast period. 35 LONG TERM (Sunday and beyond)... Sunday and Monday should be comparatively quiet under surface high pressure, before the southern branch of the westerlies becomes more active again. Timing differences between solutions limits forecast confidence in specific timing, but potential for convection exists from Monday night onward. Blended solution is the path of least regret for now. We'll have to keep an eye on any potential heavy rain threat for the middle of next week, depending on rain amounts in the short term portion of the forecast. 35 MARINE... Expect onshore flow to return tonight as high pressure shifts eastward. Will probably need Small Craft Exercise Caution headlines for a good portion of the waters on Friday into Friday night. May need Small Craft Advisories for at least the open waters Friday night into Saturday morning, but it's a close call at this point. Conditions should subside Saturday night as pressure gradient relaxes with front becoming stationary. Onshore flow may restrengthen enough for headlines by Monday night, but that's at the back end of the forecast package. 35 && .PRELIMINARY POINT TEMPS/POPS... MCB 83 66 79 55 / 50 90 60 10 BTR 84 67 82 57 / 30 80 50 10 ASD 82 68 82 60 / 50 80 80 20 MSY 84 70 82 64 / 30 70 80 20 GPT 79 68 79 61 / 50 80 90 30 PQL 79 65 78 60 / 60 80 90 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
Special Weather Statement
National Weather Service New Orleans LA
234 AM CDT Fri Apr 9 2021
MSZ082-090815-
Jackson-
234 AM CDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT ...
At 233 AM CDT, a strong thunderstorm was located near Petit Bois
Island, or 10 miles south of Moss Point, moving northeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of Pascahoula,
Mississippi.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3032 8847 3032 8849 3036 8862 3036 8859
3034 8853 3034 8852 3033 8850 3033 8847
3035 8845
TIME...MOT...LOC 0733Z 221DEG 31KT 3027 8857Special Weather Statement
National Weather Service New Orleans LA
235 AM CDT Fri Apr 9 2021
MSZ082-090815-
Jackson-
235 AM CDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON COUNTY...
At 235 AM CDT, a strong thunderstorm was located near Petit Bois
Island, or 9 miles south of Moss Point, moving northeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Moss Point, Escatawpa, Gautier and Helena.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
3033 8852 3034 8857 3037 8859 3036 8860
3037 8861 3036 8861 3037 8863 3062 8841
3046 8840 3038 8841 3035 8839
TIME...MOT...LOC 0735Z 221DEG 31KT 3029 8856The Mobile radar (KMOB), 45 km away, was scanning. The volume nearest the first event began at 07:54 UTC.
15 thunderstorm wind, 2 hail, 2 lightning, 1 flash flood. Local standard time, as filed.
Golf ball sized hail fell in Pascagoula. The report was received via social media.
Thunderstorm damaging winds downed a tree near Mississippi State Highway 98.
Thunderstorm damaging winds downed multiple trees and powerlines near Summit Mississippi.
Thunderstorm damaging winds downed a tree on New Bethel Road near Enon Mississippi.
Thunderstorm damaging winds detached a porch from a home on Mississippi State Highway 583 near Enon Mississippi.
Thunderstorm damaging winds downed 2 trees on Jayess Road.
Thunderstorm damaging winds downed multiple trees and powerlines the intersection of East Salem Road and Jack Duncan Road north of Salem Mississippi.
Thunderstorm damaging winds downed 3 trees. 3 separate cars hit the trees, one of which resulted in a an injury.
Thunderstorm damaging winds downed multiple trees and powerlines near McComb Mississippi.
Thunderstorm damaging winds tore the roof off of a trailer on Taylor Peter Road northwest of Tylertown Mississippi.
Thunderstorm damaging winds downed multiple trees near the intersection of Dinan Church Road and Mississippi State Highway 583.
Thunderstorm damaging winds downed a tree on Old Kiln Road near North Bienville Road.
Thunderstorm damaging winds downed a tree on Old Joe Moran Road north of Kiln.
Thunderstorm damaging winds downed a tree on Standard Dedeaux Road northeast of Kiln.
Lightning caused a house fire on Enterprise Road in Liberty.
Thunderstorm damaging winds downed a tree near Mississippi State Highway 24.
Quarter sized hail was reported by the public approximately 1 mile north of Long Beach.
Thunderstorm damaging winds downed multiple trees from Pearlington to Bay St. Louis.
WLOX reported a house fire started by lightning on Laura Street in Long Beach.
Broadcast media reported impassable roads due to heavy rain in a 5 block area of Nicholson near Picayune.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953893, 954043, 954045, 954047, 954048, 954049, 954050, 954052, 954053, 954055, 954056, 954057, 954058, 954059, 954041, 954061, 954039, 954060, 954042, 954037.